Wyoming, 2012

High Wind in Wyoming, December 11 to 12, 2012

December 11 to 12, 2012 · NWS CYS · 11 events in 3 counties and zones

A large surface pressure gradient and increasing winds aloft produced strong and gusty west to southwest winds through the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient and increasing winds aloft produced strong and gusty west to southwest winds through the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 11, 11:02 AM MST, 29 minutes earlier.

Area forecast discussion, Dec 11, 11:02 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1102 AM MST TUE DEC 11 2012

.AVIATION...18Z TAF ISSUANCE...

VFR EXPECTED OVER ALL TERMINALS THROUGH WEDNESDAY MORNING WITH INCRG
MID AND HIGH CLOUDS IN NW FLOW ALOFT.  SFC WINDS WILL INCREASE THIS
AFTERNOON AND EVENING AROUND THE MTNS.  -RE-

&&

.PREV DISCUSSION... /ISSUED 1100 AM MST TUE DEC 11 2012/

.UPDATE...

WINDS SHOULD BEGIN TO INCREASE THIS AFTN AS THE SFC PRESSURE
GRADIENT STRENGTHENS AND WEAK PRESSURE FALLS OVERSPREAD THE HIGH
PLAINS. THE POTENTIAL STILL EXISTS FOR GUSTS NEAR 60 MPH IN THE
WIND PRONE LOCATIONS OF SOUTHEAST WY AS THE 700 MILLIBAR CAG-CPR
GRADIENT INCREASES TO NEAR 60 METERS AND H7 WINDS INCREASE TO
AROUND 50 TO 55 KTS. VERTICAL X-SECTIONS THROUGH THE WIND PRONE
AREAS SHOW A PRONOUNCED STABLE LAYER ALOFT WITH NEAR 50 KT WINDS
BELOW...BUT THE HEIGHT OF THIS LAYER COULD MAKE IT SOMEWHAT
DIFFICULT TO ACHIEVE WARNING CRITERIA GUSTS. WOULD LIKE TO SEE
MORE FREQUENT GUSTS IN EXCESS OF 45 MPH WITHIN THE NEXT HOUR OR
TWO FOR HIGHER CONFIDENCE IN A WARNING. HAVE OPTED TO LEAVE THE
HIGH WIND WATCH AS-IS AND CONTINUE TO MONITOR. THE REMAINDER OF
THE FCST LOOKS GOOD WITH ONLY A FEW MINOR ADJUSTMENTS. LOWERED
TEMPERATURES A BIT WHERE FRESH SNOW COVER COULD INHIBIT DIURNAL
HEATING.

&&

.PREV DISCUSSION... /ISSUED 331 AM MST TUE DEC 11 2012/

SHORT TERM...TODAY THROUGH THURSDAY...TRANQUIL WEATHER PATTERN IS
EXPECTED THIS WEEK WITH STRONG WINDS THE PRIMARY CONCERN TODAY.
CURRENT OBSERVATIONS ACROSS SOUTHEAST WYOMING SHOW DECREASING
CLOUDS AS THE UPPER LEVEL TROUGH...WHICH BROUGHT SOME LIGHT SNOW
TO THE REGION LATE ON MONDAY...RAPIDLY MOVES SOUTHEAST OF THE
FORECAST AREA. MODELS SHOW A FLATTENED UPPER LEVEL RIDGE MOVING
OVER THE CENTRAL AND SOUTHERN ROCKIES THROUGH THE MIDDLE OF THE
WEEK...WHICH WILL RESULT IN WARMER TEMPERATURES IN THE 40S AND LOW
50S DURING THE DAY BY WEDNESDAY AFTERNOON. DRY WEATHER IS EXPECTED
THROUGH THURSDAY SO KEPT POP BELOW 10 PERCENT ACROSS THE HIGH
PLAINS AND HIGH VALLEYS.

THE MAIN FORECAST CONCERN TODAY WILL BE THE POTENTIAL FOR STRONG
WINDS ACROSS THE WIND PRONE ZONES OF SOUTHEAST WYOMING. ALTHOUGH
IT MAY BE BREEZY OR WINDY ELSEWHERE...DO NOT EXPECT STRONG WINDS
AS THE JET STREAM WILL BE IN AN UNFAVORABLE POSITION AND THERE
WILL BE AN ABSENCE OF ANY STRONG FRONTAL BOUNDARIES OVER THE NEXT
FEW DAYS. THE NAM AND GFS BOTH SHOW 700MB WINDS INCREASING TO 55
KNOTS LATER TODAY WITH AN INCREASING SURFACE PRESSURE GRADIENT.
MODELS INDICATE SOME SLIGHT PRESSURE FALLS ACROSS THE HIGH PLAINS
LATE THIS EVENING...ALTHOUGH THEY ARE RATHER MARGINAL. MODELS AND
RECENT WIND EVENTS SUGGEST PERIODS OF GUSTY WINDS AROUND 60 MPH
ACROSS THE WIND PRONE LOCATIONS ALONG I80...INCLUDING THE
ARLINGTON AREA...AND I25 BETWEEN CHUGWATER AND WHEATLAND. ISSUED A
HIGH WIND WATCH FOR THESE LOCATIONS STARTING THIS AFTERNOON AND
CONTINUING THROUGH WEDNESDAY MORNING. DID NOT GO WITH A WARNING
QUITE YET DUE TO SOME UNCERTAINTY...MAINLY WITH THE HEIGHT OF THE
TEMPERATURE INVERSION ALOFT. IN ADDITION...MOST OF THE ANALOG
HISTORICAL GUIDANCE ONLY INDICATES WINDS UP TO 50 MPH WITH A
SIMILAR PATTERN. CONFIDENCE IS HIGH ENOUGH FOR A WATCH...WITH
CURRENT OBSERVATIONS THIS MORNING SHOWING WINDS INCREASING OVER
THE WIND PRONE AREAS. THE REST OF THE AREA WILL OBSERVE WINDY
CONDITIONS AT TIMES WITH GUSTS UP TO 40 MPH POSSIBLE ALONG AND
WEST OF THE LARAMIE RANGE. LIGHTER WINDS ARE FORECAST FOR
THURSDAY.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE 00Z MEDIUM RANGE MODELS DEPICT A SPLIT FLOW IN THE MID/UPPER
LEVELS EARLY IN THE EXTENDED PERIOD. THE NORTHERN STREAM FLOW WILL
BE CHARACTERIZED BY SEVERAL TRANSITORY SHORTWAVES ALONG THE
NORTHERN TIER OF THE CONUS. A SOUTHERN STREAM CLOSED LOW OVER
CALIFORNIA WEAKENS INTO AN OPEN WAVE FRIDAY...LIFTING NORTHEAST
ACROSS THE SOUTHERN ROCKIES AND CENTRAL PLAINS THROUGH EARLY
SATURDAY. THIS WAVE MERGES WITH THE NORTHERN STREAM FLOW OVER THE
GREAT LAKES LATE SATURDAY. MEANWHILE...A TROUGH TAKING SHAPE OVER
THE PACIFIC NORTHWEST SUNDAY MOVES INTO THE NORTHERN/CENTRAL
ROCKIES SUNDAY NIGHT AND GREAT PLAINS ON MONDAY. NOTABLE MODEL
DIFFERENCES BECOME APPARENT WITH THE GFS MORE PROGRESSIVE WITH THE
TROUGH... WHILE THE ECMWF IS SLOWER/FURTHER SOUTH. AT 12Z MONDAY...
THE GFS CENTERS A CLOSED LOW OVER SOUTH DAKOTA WITH THE ECMWF LOW
CENTERED OVER THE FOUR CORNERS. IT SEEMS THAT THE ECMWF IS AN
OUTLIER AS THE GEM-NHEM MODEL IS MORE IN AGREEMENT WITH THE GFS.
IN THE WAKE OF THE DEPARTING TROUGH...THE FLOW ALOFT BECOMES WEST-
SOUTHWEST ON TUESDAY.

TRANQUIL CONDITIONS CAN BE EXPECTED WITH A WEAK PRESSURE GRADIENT
IN PLACE AND PACIFIC MOISTURE POISED TO THE WEST OF THE CWA TUESDAY
NIGHT. MOISTURE AND LIFT ASSOCIATED WITH THE EJECTING UPPER TROUGH
AND SURFACE LOW WILL BE PRIMARILY FOCUSED OVER COLORADO...WITH THE
NORTHERN FRINGE BRINGING LIGHT SNOW TO THE SNOWY/SIERRA MADRE
RANGES FRIDAY/FRIDAY NIGHT. MOISTURE AND WEAKER OROGRAPHICS LINGER
THROUGH SATURDAY EVENING OVER THE SOUTHERN MOUNTAINS. MOISTURE
RETURNS TO THESE AREAS SUNDAY MORNING THROUGH MONDAY MORNING...
HOWEVER SNOW AMOUNTS WILL BE LIGHT. OUTSIDE THE SOUTHERN MOUNTAINS...
IT WILL UNFORTUNATELY REMAIN DRY DUE TO DOWNSLOPING FLOW. THE
WINDIEST PERIOD WILL BE THIS WEEKEND WITH WESTERLY WINDS GUSTING
AS HIGH AS 45 KT FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING.
TEMPERATURES FRIDAY WILL BE ABOVE SEASONAL NORMALS WITH HIGHS IN THE
30S AND 40S. IT WILL BE SLIGHTLY COOLER BEHIND A PACIFIC FRONT
SATURDAY WITH MORE SEASONAL HIGHS IN THE 30S TO AROUND 40.
TEMPERATURES MODERATE TO 10 DEGREES OR MORE ABOVE NORMAL FOR
EARLY NEXT WEEK.

AVIATION...12Z TAF ISSUANCE...
LINGERING BROKEN MID LEVEL VFR CEILINGS WILL GIVE WAY TO INCREASING
UPPER LEVEL CLOUDINESS TODAY. THE EXCEPTION WILL BE THE SNOWY AND
SIERRA MADRE RANGES WHICH WILL BE OBSCURED WITH LOW CEILINGS AND
OCCASIONAL SNOW SHOWERS. STRONG AND GUSTY WESTERLY SURFACE WINDS
WILL BE THE PRIMARY CONCERN THIS AFTERNOON AND TONIGHT WITH GUSTS
UP TO 50 KT POSSIBLE FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING.
LIGHTER WINDS ARE EXPECTED FOR THE NEBRASKA PANHANDLE.

FIRE WEATHER...NO FIRE WEATHER CONCERNS THIS WEEK...ALTHOUGH IT
WILL BE VERY WINDY AT TIMES ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING INCLUDING ZONES 303 AND 309. OTHERWISE...HUMIDITIES
WILL GENERALLY BE ABOVE 20 PERCENT WITH VERY GOOD OVERNIGHT
RECOVERIES THROUGH THE END OF THE WEEK WITH A LOW CHANCE OF
PRECIPITATION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 3 PM TUESDAY TO 11 AM WEDNESDAY FOR WYZ106-
     WYZ110-WYZ116-WYZ117.
NE...NONE.

&&

UPDATE...HAMMER
SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKI
Hazardous weather outlook, Dec 11, 5:04 AM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
504 AM MST TUE DEC 11 2012

WYZ101>119-121215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
504 AM MST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TODAY ACROSS SOUTHEAST WYOMING WITH
GUSTS UP TO 45 MPH ACROSS MOST OF THE REGION. PERIODS OF STRONGER
WINDS ARE POSSIBLE ACROSS THE WIND PRONE LOCATIONS INCLUDING
PORTIONS OF INTERSTATE 80 AND INTERSTATE 25...WHICH MAY SEE GUSTS
AROUND 60 MPH BY THIS EVENING. A HIGH WIND WATCH IS IN EFFECT FOR
THESE AREAS THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEST TO SOUTHWEST WINDS MAY GUST UP TO 60 MPH WEDNESDAY MORNING
ALONG AND WEST OF THE LARAMIE RANGE. OTHERWISE...DRY WEATHER AND
WARMER THAN NORMAL TEMPERATURES ARE EXPECTED THROUGH THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-121215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
504 AM MST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 11, 11:31 AM MST to 2:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 11/1306 MST.

High Wind, North Snowy Range Foothills

When
December 11, 11:51 AM MST to 11:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
December 11, 2:21 PM MST to 3:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 11/1426 MST.

High Wind, South Laramie Range

When
December 11, 3:12 PM MST to 4:12 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
December 11, 3:50 PM MST to 3:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 60 mph.

High Wind, North Snowy Range Foothills

When
December 11, 4:56 PM MST to 5:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
December 11, 9:16 PM MST to 9:21 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
December 12, 2:06 AM MST to 3:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 12, 2:26 AM MST to 4:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 12/0341 MST.

High Wind, North Snowy Range Foothills

When
December 12, 2:30 AM MST to 3:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 12, 4:56 AM MST to 5:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416221, 416226, 416219, 416228, 416218, 416220, 416224, 416223, 416222, 416227, 416225.